(Forsyth County, GA) It’s springtime in Atlanta! Time to get outside, go for a run, take a hike, or ride your bike. It’s also time for itchy, watery eyes, runny nose, and sneezing.
If you want to head outdoors but have seasonal allergies, you may be wondering which medicine you should take. Many people want to know definitively which of the “big three” antihistamines works best: Allegra (fexofenadine), Claritin (loratadine), or Zyrtec (cetirizine). In addition to these popular treatments, you can now also find Clarinex (desloratadine) and Xyzal (levocetirizine) over the counter. I hate to disappoint, but there really is no conclusive evidence that one drug is better than the others.
Studies show that all three of these antihistamines are similarly effective in helping with runny nose, sneezing, and itchy eyes. A better way to choose between them is to look at their side effects. Allegra, Claritin, and Zyrtec have mild side effects including drowsiness, fatigue, sore throat, dry mouth, headache, cough, abdominal pain, nausea, and vomiting. Although similar, each antihistamine is a little different. Let’s take a look at some of the pros and cons of each of the “big three.”
While all three medications are labeled as “non-drowsy”, Allegra has been shown to be the least sedating and is truly non-drowsy. Allegra also acts quickly, within 1-2 hours of taking it. One con of Allegra is that its absorption is affected by the acidity in juices. It is best not to take Allergra one to two hours before or after drinking juice, especially orange and grapefruit juice.
Zyrtec seems to be a popular choice for over-the-counter antihistamines in the Atlanta area. Like Allegra, it has a short onset of action, usually working within an hour or two. It is the most sedating of the three, however, with reports of sleepiness in one out of every six people who take it.
Last, but not least, Claritin usually ranks in the middle of the three in terms of sedation. One of its drawbacks is that it takes longer to kick in, usually several hours.
The goal with any medication is to maximize the benefits while reducing the side effects. These antihistamines, as a class, have a favorable side effect profile. Having been developed in the 1980’s, they’ve been around for decades and have been widely studied. Initially they were only available by prescription, but Claritin has been over the counter since 2002, Zyrtec since 2007 and Allegra since 2011. Safe for most of us, there are those circumstances that should increase caution when taking any of these medications. If you are pregnant or breastfeeding, it is best to discuss any medication, including these antihistamines, with your obstetrician. If you have kidney disease, decreased renal function or liver disease, the risk of side effects of any antihistamine increases. Talk to your doctor about your specific situation. Antihistamines are considered central nervous system depressants and should not be mixed with alcohol or other CNS depressants (sedatives and some anxiety medications). Allegra, Claritin, and Zyrtec all have the possibility of interacting with other drugs, so if you are taking other prescription or over the counter medications, it is best to speak with your allergist or primary care physician before using any of these on a regular basis.
For many, the deciding factor between choosing an over-the-counter antihistamine comes down to each person’s unique tolerability of these medications and personal preference. It is reasonable to give each a try and see what works best for you, sometimes even switching brands if your old stand-by doesn’t seem to be working as well as it did in the past. And if none of them seem to be working, no need to fret. Your allergist or primary care doctor can suggest other medications to help you get outside and enjoy spring in Atlanta.